Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 133, NWS Pueblo, CO

September 15, 2001El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Sep 15, 2001, 1:15 PM MDT for El Paso County, Colorado. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 15, 2001, 1:15 PM MDT (19:15 UTC)
Expired
Sep 15, 2001, 2:15 PM MDT
In force
60 min
Issued by
NWS Pueblo, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 61 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 1:35 PM MDTHail 0.75Peyton, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

253 
WUUS55 KPUB 151919
SVRPUB
COC041-152015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
115 PM MDT SAT SEP 15 2001

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 215 PM MDT.

* AT 115 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED      
  AND WEATHER SPOTTERS CONFIRMED A SEVERE THUNDERSTORM 5 MILES       
  NORTHEAST OF FALCON...OR ABOUT 14 MILES NORTHEAST OF COLORADO      
  SPRINGS...SHOWING LITTLE MOVEMENT.

* SOME LOCATIONS AFFECTED WILL BE...
  FALCON...BLACK FOREST...AND PEYTON THROUGH 215 PM.
  HIGHWAY 24...FROM FALCON TO PEYTON THROUGH 215 PM.

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND
ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3889 10473 3889 10442 3888 10405 3911 10405
          3912 10474

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 3:09 AM MDT, 10 hours 6 minutes earlier.

Area forecast discussion, Sep 15, 3:09 AM MDT, 10 hours 6 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
309 AM MDT SAT SEP 15 2001

...SUPERCELL THUNDERSTORMS WITH DESTRUCTIVE HAIL POSSIBLE TODAY
ACROSS SOUTHEAST COLORADO...

...AN EXTENDED PERIOD OF SVR WX POSSIBLE THE NEXT FEW DAYS...

A WEATHER PATTERN VERY REMINISCENT OF THE JUNE 20 EVENT IN WHICH 2
VERY DAMAGING HAILSTORMS OCCURRED ACROSS SOUTHEAST COLORADO IS
POSSIBLE TODAY ACROSS SOUTHEAST COLORADO. I WILL DISCUSS MORE ABOUT
THIS POTENTIAL IN THE TODAY SECTION BELOW.

FIRST...CURRENTLY...A WEAK SURFACE LOW IS OVER SOUTHEAST COLORADO.
DEEP LOW LVL MOISTURE IS CURRENTLY OVER ALL OF THE COLORADO EASTERN
PLAINS. CORRESPONDINGLY...DEWPOINTS ARE IN THE 50S...WITH A HIGHER
TONGUE OF DEWPOINTS AROUND 60 ADVECTING IN ACROSS EAST CENTRAL
COLORADO. RADAR SHOWS A FEW SCATTERED THUNDERSTORMS ACROSS THE
AREA...AS NLDN IS INDICATING A FEW STRIKES ACROSS THE EASTERN
PLAINS. LOW CLOUDS SAT PIX IMGY WERE INDICATING QUITE A FEW LOW
CLOUDS ACROSS THE REGION...WITH MOST OF THIS ACTIVITY OVER THE NE
PLAINS. WAT VAP LOOP WAS INDICATING AN UPPER LVL LOW WAS OVER WY. A
COUPLE OF SUPERCELLS DEVELOPED YDAY IN NE CO AND A TORNADIC STORM
WAS REPORTED JUST EAST OF SE COLORADO IN SW KS.

TODAY...METEOROLOGICAL PATTERN FAVORABLE FOR A ROTATING SUPERCELL
THUNDERSTORMS WITH DESTRUCTIVE HAIL AND POSSIBLY ONE OR TWO TORNADOES
WILL BE WITH US TODAY. 06Z RUN OF THE MESOETA BY 21UTC THIS AFTERNOON
WAS INDICATING THE FOLLOWING: IN GENERAL...A 80 KNOT WNW JET WILL BE
PUNCHING ACROSS EASTERN COLORADO DURING THE LATE AFTERNOON. THIS
JET IS FCST TO BECOME MORE DIFFLUENT AS THE LATE AFTERNOON
PROGRESSES. DEEP LAYER SHEAR VECTORS...0-6 KM...ARE FCST TO RANGE
FROM 40 TO 60 KNOTS....WITH THE STRONGER VALUES ACROSS THE N PART
OF THE CWA. 500 MB FLOW IS FCST TO BE 40 KNOTS FROM ABOUT 300
DEGREES. CAPE VALUES ARE FCST TO RANGE IN THE 800 TO 1200 J/KG
RANGE ACROSS ALL OF THE AREA. LI VALUES ARE AOA -4C. 0-3 KM HELICITY
VALUES WERE FORECAST TO BE 150 J/KG...RANGING UP INTO THE 300 J/KG
VALUES (PALMER DIVIDE).

POINT SOUNDING INDICATE PRIMARILY STRAIGHT LINE HODOGRAPHS ACROSS THE
REGION (ALTHOUGH THERE IS BETTER TURNING OF THE LLVL WINDS FARTHER
EAST). IF THIS VERIFIES...WE SHOULD SEE NUMEROUS STORM SPLITS
IMMEDIATELY AFTER INITIATION. GOOD LOW LEVEL VEERING IS SEEN ON ALL
SOUNDINGS...ALTHOUGH THE STRENGTH OF THE LLVL WINDS IS NOT ALL THAT
IMPRESSIVE. I AM A BIT SUSPICIOUS THAT THE LOW LVL THERMODYNAMICS ARE
BEING UNDERDONE IN THE GRIDDED SOUNDINGS...AS CURRENT OBS INDICATE
ABUNDANT MOISTURE IS OVER THE REGION...AND I DO NOT SEE THIS MOISTURE
BEING FORCED OUT IN THE NEAR FUTURE.

AS MENTIONED ABOVE...THIS PATTERN IS VERY REMINSCENT OF JUNE 20TH OF
THIS YEAR. ON THIS DATE...NUMEROUS SUPERCELLS DEVELOPED ACROSS
EASTERN COLORADO. TWO SIGNIFICANT SUPERCELLS WENT UP...ONE OVER
WESTERN PUEBLO COUNTY (WHICH COLLAPSED ROOFS DUE TO THE HAIL...AND
ONE OVER EASTERN EL PASO COUNTY IN WHICH MILLIONS OF DOLLARS IN
DAMAGE WAS DONE IN CALHAN. THE STORM WHICH WENT OVER EL PASO COUNTY
WAS THE SAME STORM WHICH DID MILLIONS OF DOLLARS OF DAMAGE TO
DENVER INTERNATIONAL AIRPORT...AND KNOCKED OUT THE KFTG RADAR A FEW
DAYS LATER.

I CANNOT UNDERESTIMATE THAT NORTHWEST FLOW PATTERNS ARE VERY
PROFICIENT AT PRODUCING DESTRUCTIVE HAILSTORMS OVER THE EASTERN
PLAINS OF COLORADO...ESPECIALLY ALONG AND NEAR THE I-25 CORRIDOR. THE
REASON FOR THIS IS QUITE SIMPLE...SUPERCELLS TYPICALLY MOVE TO THE
RIGHT OF THE MEAN FLOW...IF THE FLOW IS FROM THE NW...THEN THE STORMS
WILL MOVE IN A SOUTHERLY DIRECTION. SINCE STORMS NORMALLY INITIATE
ALONG THE EAST FACING SLOPES OF THE MTNS...THESE STORMS WILL THEN
MOVE SOUTH...GENERALLY ALONG THE I-25 CORRIDOR...AND IN COLORADO...
THIS IS WHERE A MAJORITY OF THE PEOPLE LIVE.

WITH THIS ALL SAID...THERE IS ONE METEOROLOGICAL CONDITION WHICH
COULD PREVENT STORMS FROM GOING TODAY...AND THAT IS THE CLOUDS. IF
IT REMAINS OVERCAST AND COOL TODAY...THEN THERE MAY NOT BE ENOUGH
CAPE TO GET THINGS GOING. ON THE OTHER HAND...LATEST RESEARCH FROM
THE SEVERE WEATHER COMMUNITY INDICATE TORNADOES ARE MORE LIKELY
WHEN THE LLVLS ARE VERY MOIST...WHAT THIS MEANS IS A STORM IS LIKELY
TO PRODUCE STRONG LLVL ROTATION IF THE T/TD SPREAD IS VERY LOW (EX...
68/57 THEN IF IT WERE 88/60. LOW LVL BOUNDARIES ARE ALSO VERY
IMPORTANT (THE TORNADO OUTBREAK OF MAY 28/29 ALL WERE ASSOCIATED
WITH BOUNDARIES AND VERY MOIST LOW LEVEL AIR (THE TORNADOES WHICH
STRUCK ELLICOTT DEVELOPED IN AN AIRMASS IN WHICH THE TEMPERATURE
WAS (ONLY) 66 DEGREES AND THE DWPT WAS 54 DEGREES)). IN OTHER
WORDS...A STORM WHICH DEVELOPS IN A RATHER COOL MOIST HIGHLY
SHEARED LOW LEVEL ENVIRONMENT HAS A HIGHER PROBABILITY OF PRODUCING A
TORNADO THEN ONE THAT DEVELOPS IN AN ENVIRONMENT IN WHICH THE LOW
LEVELS ARE DRIER.

GOTO:

   HTTP://MRD3.NSSL.UCAR.EDU/ERAS/WWW/SSR/INDEX.HTM

IF YOU WANT TO READ AN EXCELLENT SUMMARY OF SEVERE ROTATING STORMS.
(NOTE: THE ADDRESS ABOVE I BELIEVE IS CASE SENSITIVE...ALL LETERS IN
SMALL LETTERS EXCEPT THE SSR WHICH ARE IN CAPS.)

MOVING ON...SUNDAY ALSO LOOKS BUSY ALTHOUGH I DID NOT LOOK INTO IT
AS MUCH AS TODAY. SPC HAS A SLIGHT RISK FOR ALL OF SOUTHEAST
COLORADO TOMORROW SO IT COULD POTENTIALLY BE BUSY AGAIN. THE NEXT
SYSTEM MOVES IN TO THE AREA DURING MONDAY AND TUESDAY...AND WE WILL
AGAIN SEE ANOTHER ROUND OF STORMS.

.PUB...NONE.

HODANISH

In the hours before

Special weather statement, Sep 15, 11:30 AM MDT, 1 hour 45 minutes before
COZ058>081-151830-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1130 AM MDT SAT SEP 15 2001

...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION WILL BE POSSIBLE LATE THIS AFTERNOON AND
EVENING FOR A FEW SEVERE THUNDERSTORMS ACROSS ALL OF SOUTHEAST
COLORADO...

EASTERLY LOW LEVEL UPSLOPE FLOW IS CURRENTLY PROVIDING AMPLE LOW
MOISTURE TO ALL OF SOUTHEASTERN COLORADO THIS AFTERNOON. IN
ADDITION...AN UPPER LEVEL DISTURBANCE OVER WYOMING WILL BRUSH
ACROSS THE AREA LATER THIS AFTERNOON AND EVENING. HOWEVER...CLOUDS
ACROSS NORTHEASTERN COLORADO...AND WESTERN KANSAS...CONTINUE TO MOVE
SOUTH AND WEST...AND ARE CURRENTLY COVERING MUCH OF THE SOUTHEASTERN
COLORADO PLAINS. IN ADDITION...DRIER WESTERLY FLOW ALOFT IS ALSO
MOVING INTO SOUTHERN COLORADO AT THIS TIME.

CLOUDS ACROSS SOUTHEASTERN COLORADO ARE NOT EXPECTED TO MOVE MUCH
FURTHER WEST THAN ACROSS EASTERN EL PASO...PUEBLO AND LAS ANIMAS
COUNTIES...ALLOWING FOR THE ATMOSPHERE TO BECOME UNSTABLE THIS
AFTERNOON ACROSS THE EASTERN MOUNTAINS AND THE I-25 CORRIDOR. THIS
WILL ALLOW FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO
DEVELOP AFTER 3 PM MDT ACROSS THE PIKES PEAK REGION AND PALMER
DIVIDE...AND BY 2 PM ACROSS THE SANGRE DE CRISTO AND WET MOUNTAINS.
ONE OR TWO OF THESE STORMS COULD BE SEVERE...LATE THIS AFTERNOON AND
EARLY THIS EVENING...WITH LARGE HAIL TO ONE INCH IN DIAMETER...AND
GUSTY WINDS GREATER THAN 58 MPH THE PRIMARY THREATS...ALTHOUGH AN
ISOLATED TORNADO IS ALSO POSSIBLE.

CLOUDS ACROSS THE REST OF SOUTHEASTERN COLORADO ARE EXPECTED TO
DISSIPATE SOMEWHAT LATER THIS AFTERNOON...ALLOWING FOR SHOWERS AND
THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON AND EVENING. ONE OR TWO
OF THESE STORMS ALSO COULD BECOME SEVERE THROUGH THE EARLY EVENING...
WITH LARGE HAIL AND GUSTY WINDS POSSIBLE. LOCALLY HEAVY RAINS WILL
ALSO BE POSSIBLE.

ACROSS THE REST OF SOUTH CENTRAL COLORADO...ISOLATED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EARLY EVENING HOURS.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 2:14 PM MDTSevere Thunderstorm WarningPUBEl Paso61 min
Sep 15, 3:13 PM MDTSevere Thunderstorm WarningPUBEl Paso62 min
Sep 15, 4:09 PM MDTSevere Thunderstorm WarningPUBEl Paso66 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.